Alert archive / New Mexico / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 217, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 4, 2014, 2:27 PM MDT for San Miguel County, New Mexico. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 4, 2014, 2:27 PM MDT (20:27 UTC)
- Expired
- Sep 4, 2014, 3:00 PM MDT
- In force
- 33 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
County San Miguel County, NM
The radar
The Cannon AFB radar (KFDX), 144 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -268 J/kg
- Mixed-layer LCL
- 2487 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 11:59 AM MDT, 2 hours 28 minutes earlier.
Area forecast discussion, Sep 4, 11:59 AM MDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1159 AM MDT THU SEP 4 2014 .AVIATION... 18Z TAF CYCLE LOW CLOUDS OVER EASTERN PLAINS HAVE NEARLY DISSIPATED THOUGH MOISTURE IS INCREASING ALL AREAS. SHOWERS AND THUNDERSTORMS TO DEVELOP OVER THE WEST AS WELL AS THE NORTH AND SOUTH CENTRAL HIGH TERRAIN THIS AFTERNOON AND INCREASE IN COVERAGE THIS EVENING. A BAND OF SHOWERS AND THUNDERSTORMS EXTENDING FROM SOUTH CENTRAL ZONES TO THE NORTHEAST PLAINS IS EXPECTED TO PERSIST DURING THE OVERNIGHT HOURS. THUS MVFR CIGS ARE POSSIBLE CENTRAL AND EASTERN ZONES AND MOST LIKELY SOUTH CENTRAL HIGH TERRAIN AND ADJACENT EASTERN HIGHLANDS. A BACK DOOR FRONT WILL MOVE INTO THE NORTHEAST PLAINS EARLY TO MID FRIDAY PROVIDING A FOCUS FOR PRECIPITATION ACROSS THE EAST ON FRIDAY. 05 && .PREV DISCUSSION...334 AM MDT THU SEP 4 2014... .SYNOPSIS... MONSOON RAINS HAVE BEEN ABSENT FOR THE PAST WEEK WHILE A DOMINANT RIDGE OF HIGH PRESSURE SUPPLIED WELL ABOVE NORMAL TEMPERATURES AND DRY CONDITIONS. THIS IS ABOUT TO CHANGE IN A HURRY AS MONSOON MOISTURE RETURNS WITH A VENGEANCE AND BRINGS SIGNIFICANT RAINFALL BACK TO MUCH OF THE AREA. RAIN CHANCES WILL RAMP UP TODAY INTO TONIGHT...THEN CONTINUE ELEVATED THROUGH AT LEAST SATURDAY NIGHT. FLOODING POTENTIAL WILL BE ON THE UPTREND AS WELL...ESPECIALLY ACROSS THE EASTERN PLAINS...SOUTH CENTRAL MOUNTAINS AND AREA BURN SCARS. HIGH TEMPERATURES WILL TREND DOWN THANKS TO RAIN-COOLING AND A BACKDOOR FRONT...FORECAST TO PUSH SOUTH AND WEST ACROSS THE AREA FRIDAY INTO SATURDAY. RAIN CHANCES WILL CONTINUE INTO EARLY NEXT WEEK...BUT WITH A BIT OF A BREAK TUESDAY INTO WEDNESDAY AS TEMPERATURES RETURN BACK TO NEAR NORMAL. && .DISCUSSION... FORECAST TRENDS ARE FOR HIGHER POPS/QPF COMPARED TO PREVIOUS FORECAST CYCLES WITH THE POTENTIAL FOR A FLOOD EVENT TO DEVELOP OVER THE NEXT 24-72 HOURS. NAILING-DOWN THE HIGHEST THREAT AREAS AND TIMING IS CHALLENGING...WITH NOTABLE DIFFERENCES IN THE 00Z MODEL SOLUTIONS AND RESULTING MOS. THAT SAID...MODELS ARE TRENDING TOWARD THE EASTERN PLAINS AND SOUTH CENTRAL MOUNTAINS AS THE GREATEST THREAT AREAS (OUTSIDE OF THE USUAL BURN SCAR CONCERNS) FROM THURSDAY NIGHT THROUGH SATURDAY NIGHT. PWATS ARE FORECAST TO BE ABOVE NORMAL ACROSS MUCH OF THE AREA BY TONIGHT...THEN INCREASE TO OVER 2 STANDARD DEVIATIONS ABOVE NORMAL ACROSS THE EASTERN PLAINS AND SOUTH CENTRAL AREAS BY FRIDAY EVENING PER THE 00Z GEFS MEAN. THESE LARGELY ANOMALOUS PWAT VALUES ARE AT LEAST PARTIALLY DUE TO TROPICAL MOISTURE ASSOCIATED WITH THE REMNANTS OF DOLLY ACROSS NE MEXICO. AT SOME POINT LATER TODAY OR TONIGHT...A FLASH FLOOD WATCH WILL LIKELY BE REQUIRED. MODELS HAVE COME INTO BETTER AGREEMENT ON THE TIMING OF THE BACKDOOR FRONT...WHICH LOOKS TO PUSH INTO THE NE PLAINS EARLY FRIDAY MORNING THEN WORK SOUTH AND WEST THROUGH FRIDAY NIGHT...LIKELY AIDED BY THUNDERSTORM OUTFLOWS. EAST CANYON/GAP WINDS ARE EXPECTED IN THE RIO GRANDE AND UPPER TULAROSA VALLEYS LATE FRIDAY NIGHT WITH SPEEDS POSSIBLY APPROACHING WIND ADVISORY CRITERIA FOR A FEW HOURS. FRIDAY NIGHT LOOKS TO BE THE FORECAST PERIOD WITH THE HIGHEST HEAVY RAINFALL POTENTIAL AND FLOOD THREAT...WITH THE FRONT ACTING AS A FOCUS AND PROVIDING UPSLOPE ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN. HIGH TEMPERATURES WILL TREND DOWN SIGNIFICANTLY...TO BELOW NORMAL...THROUGH SATURDAY THANKS TO RAIN-COOLING AND THE BACKDOOR FRONT. RAIN CHANCES WILL TREND DOWN SUNDAY AND BE MORE CONFINED TO THE WEST CENTRAL AND SOUTHWEST MOUNTAINS AS THE UPPER HIGH NOSES IN A BIT FROM THE EAST AND FOCUSES THE MONSOON MOISTURE PLUME FURTHER WEST. AT THE SAME TIME...NORBERT ENTERS THE PICTURE MOVING NNE TOWARD SOUTHERN CALIFORNIA. IT IS UNCLEAR HOW MUCH MOISTURE FROM NORBERT WILL ENHANCE OUR RAIN CHANCES NEXT WEEK WITH THE LATEST GFS AND ECMWF DISAGREEING ON WHERE NORBERT WILL GO. BOTH MODELS AGREE ON A CONVECTIVE DOWNTREND TUE/WED WITH THE WESTERLIES PUNCHING BACK IN. HIGH TEMPERATURES WILL TREND BACK UP TO NEAR OR ABOVE NORMAL AS A RESULT. 11 && .FIRE WEATHER... MONSOON MOISTURE MAKES A RETURN TO NORTHERN AND CENTRAL NEW MEXICO WITH A VENGEANCE TODAY THROUGH AT LEAST EARLY NEXT WEEK. MONSOON MOISTURE SURGE ON TRACK AS DEWPOINTS STEADILY RISING AT ALL SITES OUTSIDE NORTHWEST AND FAR NORTH-CENTRAL NEW MEXICO. BEST CHANCES FOR SCATTERED SHOWERS AND THUNDERSTORMS TODAY WILL BE IN A SWATH FROM THE SOUTHWEST AND WEST-CENTRAL MOUNTAINS EAST AND NORTHEASTWARD TO THE SANDIA AND MANZANO MOUNTAINS THEN NORTH TO THE SANGRES AND NE HIGHLANDS. LOCAL WRF AND NAM12 MODELS IN GOOD AGREEMENT THAT DRIER AIR WILL WIN OUT IN THE NW PLATEAU...TUSAS MOUNTAINS...AND POSSIBLY THE WESTERN JEMEZ DURING THE AFTERNOON. MOISTURE MAKES IT TO NW AND NORTH-CENTRAL PORTIONS OF STATE BY EVENING. PREVIOUSLY MENTIONED MODELS THEN FOCUS SHOWERS AND STORMS ALONG AND NEAR THE RIO GRANDE VALLEY THIS EVENING WITH PERHAPS AN ORGANIZED AREA OF WIDESPREAD SHOWERS AND THUNDERSTORMS FOR THE EASTERN PLAINS LATE TONIGHT AND FRIDAY MORNING AS THE REMNANT CIRCULATION OF TROPICAL STORM DOLLY COMBINES WITH A BACK DOOR COLD FRONT DROPPING SOUTH OUT OF COLORADO. MODELS IN GOOD AGREEMENT THAT DRIER AIR ALOFT WILL PUSH INTO THE NORTHWEST THIRD OF THE STATE FRIDAY AND REMAIN IN PLACE THROUGH SUNDAY. SUSPECT THAT PLENTIFUL LOW LEVEL MOISTURE WILL BE IN PLACE AND THE DRIER AIR ALOFT WILL ACT TO INCREASE INSTABILITY FOR SCATTERED SHOWERS AND STORMS MOST AREAS. EAST REMAINS VERY ACTIVE FRIDAY AND SATURDAY WITH SUNDAY STARTING TO APPEAR LIKE THE A TRANSITION DAY WITH THE MOST CONVECTIVE ACTIVITY BEGINNING TO SHIFT FROM EAST TO WEST. UPPER LEVEL MOISTURE BEGINS TO PUSH BACK UP FROM THE SOUTHWEST SUNDAY NIGHT INTO MONDAY AND WITH AN UPPER LEVEL WAVE IN THE MIX...EXPECTING A VERY ACTIVE DAY PRIMARILY WEST OF THE CENTRAL MOUNTAIN CHAIN. MODEL AGREEMENT GOES OUT THE WINDOW FOR MONDAY NIGHT AND BEYOND. ECMWF IS SLOWER WITH UPPER LEVEL WAVE LIFTING OUT OF SE AZ/SW NM AND KEEPS WIDESPREAD SHOWERS AND STORMS GOING THROUGH TUESDAY EVENING. GFS THEN BRINGS A CLOSED LOW THROUGH CENTRAL CALIFORNIA TUESDAY NIGHT AND WEDNESDAY WITH ANOTHER MONSOON SURGE FOR THE LATTER PORTION OF NEXT WEEK. ECMWF HAS NOTHING OF THE SORT...WITH DRY NW FLOW ALOFT IN PLACE. FORECAST CONFIDENCE REMAINS QUITE LOW FOR TUESDAY AND BEYOND AS A RESULT. 33 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Sep 4, 5:16 AM MDT, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 516 AM MDT THU SEP 4 2014 NMZ501>540-051200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 516 AM MDT THU SEP 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND OVERNIGHT...GENERALLY ACROSS CENTRAL AND WESTERN PORTIONS OF THE AREA. STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL...SMALL HAIL AND WIND GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL INCREASE IN COVERAGE ON FRIDAY AND SATURDAY AS STORM MOTION SLOWS AND A BACKDOOR FRONT PUSHES SOUTH AND WEST ACROSS THE AREA. HEAVY RAINFALL POTENTIAL WILL BE ENHANCED DURING THIS PERIOD WITH THE THREAT OF FLASH FLOODING...MAINLY ACROSS THE EASTERN PLAINS AND SOUTH CENTRAL MOUNTAINS. THIS INCLUDES THE LITTLE BEAR BURN AREA. A FLASH FLOOD WATCH MAY BE REQUIRED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. 11
In the hours before
Local storm report, Sep 4, 1:48 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
148 PM MDT THU SEP 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL CIMARRON 36.51N 104.91W
09/04/2014 M1.00 INCH COLFAX NM LAW ENFORCEMENT
&&
EVENT NUMBER ABQ1401149
TRMLocal storm report, Sep 4, 1:54 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
154 PM MDT THU SEP 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 PM HAIL 1 E CIMARRON 36.51N 104.90W
09/04/2014 E1.00 INCH COLFAX NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ1401150
43The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 1:03 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 117 min |
| Sep 4, 1:22 PM MDT | Areal Flood Advisory | ABQ | Torrance | 113 min |
| Sep 4, 1:33 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 42 min |
| Sep 4, 1:58 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 47 min |
| Sep 4, 2:16 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 16 min |
| Sep 4, 2:59 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 91 min |
| Sep 4, 3:33 PM MDT | Flash Flood Watch | ABQ | 37 hr | |
| Sep 4, 4:08 PM MDT | Areal Flood Advisory | ABQ | Colfax | 112 min |
| Sep 4, 4:31 PM MDT | Areal Flood Advisory | ABQ | Socorro, Torrance, Valencia | 119 min |
| Sep 4, 5:23 PM MDT | Flash Flood Warning | ABQ | Colfax | 97 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.